Texas, 2006

Hail in Texas, May 5, 2006

May 5, 2006 · NWS EWX · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 5, 5:36 PM CST, 32 minutes earlier.

Area forecast discussion, May 5, 5:36 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT FRI MAY 5 2006

.AVIATION...
ANOTHER NIGHT OF SEVERE WEATHER. SHRA/TSRA CURRENTLY DEVELOPING
W AND SW OF KSAT AND CURRENT MOTION IS NE. VFR WILL PREVAIL
EXCEPT MVFR IN THE LOCATIONS THAT ARE NEAR OR IN TSRA...WITH A
BRIEF PERIOD OF IFR IN THE VCNTY OF TSRA. MCS LIKELY LATER TONIGHT
AND WILL MOVE E/SE THROUGH THE AREA AFTER MIDNIGHT AND THEN MOVG E
SATURDAY MORNING. WINDS WILL REMAIN LIGHT EXCEPT IN OR NEAR TSRA.

&&

.PREV DISCUSSION... (ISSUED 531 PM CDT FRI MAY 5 2006)

UPDATE...
UPDATED FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH #295 AND
REESTABLISH NEAR TERM TEMP...DEWPOINT AND WIND TRENDS.

NEW SUITE OF PRODUCTS OUT SHORTLY.

PREV DISCUSSION... (ISSUED 350 PM CDT FRI MAY 5 2006)

DISCUSSION...
SURFACE BOUNDARY ALONG A BRENHAM TO SAN MARCOS TO SAN ANGELO
LINE WITH 850 MB BOUNDARY ALONG A CAMERON TO TEMPLE TO BROWNWOOD
LINE. SERIES OF WEAK MID LEVEL SHORT-WAVES OUT AHEAD OF UPPER
TROUGH OVER ARIZONA WITH STRONG UPPER DIFFLUENCE. PWS OF 1.3 TO
1.6 INCHES (135 PERCENT OF AVERAGE). THERE WILL BE ANOTHER ROUND
OF STRONG TO SEVERE STORMS DURING THE OVERNIGHT HOURS. STORMS WILL
DEVELOP OVER WESTERN TEXAS. THESE WILL ORGANIZE INTO AN MCS THAT
WILL MOVE SOUTHEAST ALONG THE BOUNDARIES WITH CORFIDI VECTORS INTO
SOUTH CENTRAL TEXAS LATE THIS EVENING AND TONIGHT. STRONG VERTICAL
SHEAR, STEEP LAPSE RATES SUGGEST SEVERE STORMS POSSIBLE WITH
LARGE HAIL AND DAMAGING WINDS. CANNOT RULE OUT ISOLATED TORNADOES
NEAR SURFACE BOUNDARIES DUE FAVORABLE HODOGRAPHS. ALSO THERE WILL
BE STORM MERGES AND TRAINING AND SOME FLOODING IS LIKELY, SO WILL
MAINTAIN FLASH FLOOD WATCH THROUGH TONIGHT. AFTER TONIGHT, MODELS
BEGIN TO LACK CONSISTENCY AND CONSENSUS. THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK WILL TREND TOWARD THE NAM. COULD BE SOME MORE
MCS TYPE ACTIVITY, ESPECIALLY SATURDAY NIGHT AND AGAIN SUNDAY
NIGHT INTO MONDAY AS SURFACE BOUNDARIES PERSIST AND WEAK UPPER
SHORT-WAVES MOVE ACROSS TEXAS. MODELS IN EVEN GREATER DISAGREEMENT
TUESDAY THROUGH FRIDAY AND SOME POSSIBILITY OF ANOTHER BOUNDARY
SAGGING INTO THE AREA. HAVE KEPT SOME GHOST POPS AND ISOLATED
MENTIONS.

EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING COUNTIES:
ATASCOSA... BANDERA... BASTROP... BEXAR... BLANCO... BURNET...
CALDWELL... COMAL... DE WITT... EDWARDS... FAYETTE... FRIO...
GILLESPIE... GONZALES... GUADALUPE... HAYS... KARNES... KENDALL...
KERR... LAVACA... LEE... LLANO... MEDINA... REAL... TRAVIS...
UVALDE... WILLIAMSON... AND WILSON.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING COUNTIES:
ATASCOSA... BANDERA... BASTROP... BEXAR... BLANCO... BURNET...
CALDWELL... COMAL... DE WITT... EDWARDS... FAYETTE... FRIO...
GILLESPIE... GONZALES... GUADALUPE... HAYS... KARNES... KENDALL...
KERR... LAVACA... LEE... LLANO... MEDINA... REAL... TRAVIS...
UVALDE... WILLIAMSON... AND WILSON.

&&

11/10
Hazardous weather outlook, May 5, 4:27 AM CST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT FRI MAY 5 2006

TXZ171>173-183>194-202>209-217>225-228-061030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
527 AM CDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE HILL
COUNTRY AND SOUTH CENTRAL TEXAS. SCATTERED THUNDERSTORMS WILL
DEVELOP ACROSS NORTHWEST TEXAS TODAY AND SPREAD INTO OUR AREA THIS
AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. A FLASH FLOOD WATCH
IS IN EFFECT FOR MOST OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY
THROUGH SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MUCH OF SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY THROUGH SATURDAY NIGHT. THE
PRIMARY THREATS ASSOCIATED WITH THESE STORMS WILL BE LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 5, 12:13 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
113 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     TSTM WND DMG     3 N AUSTIN              30.35N 97.75W
05/04/2006                   TRAVIS             TX   PUBLIC

            JUST NORTH OF HIGHLAND MALL...LIGHT POLE BENT OVER IN
            PARKING LOT.

&&

WR
Local storm report, May 5, 12:22 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
122 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             3 E CASTELL             30.70N 98.45W
05/04/2006  M1.75 INCH       LLANO              TX   LAW ENFORCEMENT

0900 PM     HAIL             15 S LLANO              30.53N 98.67W
05/04/2006  M1.75 INCH       LLANO              TX   PUBLIC

            CRABAPPLE CREEK AND FM 965.

0903 PM     HAIL             2 S ENCHANTED ROCK STAT 30.48N 98.85W
05/04/2006  M1.00 INCH       GILLESPIE          TX   BROADCAST MEDIA

0930 PM     HAIL             6 N FREDERICKSBURG      30.36N 98.87W
05/04/2006  M1.25 INCH       GILLESPIE          TX   CO-OP OBSERVER

0930 PM     HAIL             12 NNW FREDERICKSBURG   30.43N 98.95W
05/04/2006  M1.00 INCH       GILLESPIE          TX   FIRE DEPT/RESCUE

0945 PM     HAIL             6 SE WILLOW CITY        30.34N 98.63W
05/04/2006  M2.75 INCH       GILLESPIE          TX   FIRE DEPT/RESCUE

            BROKE OUT PICKUP TRUCK WINDOWS.

0950 PM     HAIL             5 S WILLOW CITY         30.33N 98.70W
05/04/2006  M3.00 INCH       GILLESPIE          TX   CO-OP OBSERVER

            IN GOLD. WINDOWS ON N SIDE OF HOUSE BROKEN OUT. CAR
            WINDSHIELD BROKEN OUT.

1000 PM     TSTM WND DMG     FREDERICKSBURG          30.27N 98.87W
05/04/2006                   GILLESPIE          TX   LAW ENFORCEMENT

            CONSIDERABLE POWER OUTAGES, TREES DOWN, FLOODED ROADS.

1000 PM     HAIL             2 E FREDERICKSBURG      30.27N 98.84W
05/04/2006  M1.75 INCH       GILLESPIE          TX   TRAINED SPOTTER

1000 PM     HAIL             9 N AUSTIN              30.44N 97.75W
05/04/2006  M1.00 INCH       TRAVIS             TX   TRAINED SPOTTER

            OFF AND ON HAIL TO QUARTER SIZE OR SLIGHTLY LARGER. BLOWN
            BY STRONG TO SEVERE WINDS. WORST OF THE EVENT LASTED
            ABOUT HALF AN HOUR. DUVAL AND MOPAC.

1010 PM     TSTM WND DMG     10 NW AUSTIN            30.41N 97.87W
05/04/2006                   TRAVIS             TX   AMATEUR RADIO

            ANDERSON MILL SUBDIVISION. TREE BRANCHES AND LIMBS DOWN
            AND LAWN FURNITURE IN THE STREETS.

1015 PM     HAIL             1 W JOLLYVILLE          30.45N 97.77W
05/04/2006  M0.88 INCH       WILLIAMSON         TX   TRAINED SPOTTER

            ANDRSON MILL AND LOOP 620 AREA.

1018 PM     TSTM WND GST     1 SSW AUSTIN            30.29N 97.76W
05/04/2006  M73 MPH          TRAVIS             TX   BROADCAST MEDIA

            TX SCHOOL FOR THE DEAF.

1023 PM     HAIL             SISTERDALE              29.97N 98.73W
05/04/2006  M4.25 INCH       KENDALL            TX   LAW ENFORCEMENT

1024 PM     HAIL             E FRIO TOWN             29.02N 99.32W
05/04/2006  M1.75 INCH       FRIO               TX   CO-OP OBSERVER

1025 PM     TSTM WND DMG     1 S AUSTIN              30.29N 97.75W
05/04/2006                   TRAVIS             TX   PUBLIC

            TREES DOWN IN AREAS AROUND RIVERSIDE DRIVE BETWEEN
            CONGRESS AVE AND IH 35.

1025 PM     TSTM WND DMG     1 NE AUSTIN             30.32N 97.74W
05/04/2006                   TRAVIS             TX   PUBLIC

            POWER POLE REPORTED DOWN AT 11TH ST AT I 35.

1027 PM     HAIL             7 N AUSTIN              30.41N 97.75W
05/04/2006  M0.88 INCH       TRAVIS             TX   PUBLIC

            NEAR SPICEWOOD SPRINGS ROAD AND MESA DRIVE WEST OF MOPAC.

1030 PM     TSTM WND GST     6 SSE AUSTIN            30.23N 97.71W
05/04/2006  M74 MPH          TRAVIS             TX   ASOS

            AUSTIN BERGSTROM AIRPORT.

1030 PM     TSTM WND DMG     3 SSW AUSTIN            30.27N 97.77W
05/04/2006                   TRAVIS             TX   BROADCAST MEDIA

            ALUMINUM WALL MATERIAL BLOWN OFF SIDE OF PARKING GARAGE
            AT PENN FIELD OFFICE COMPLEX.

1030 PM     HIGH SUST WINDS  6 SE AUSTIN             30.24N 97.68W
05/04/2006  M74 MPH          TRAVIS             TX   BROADCAST MEDIA

            NORTHWEST AIRLINES AIRCRAFT BLOWN OFF RAMP CHOCKS INTO
            FENCE. WIND SPEED CONFIRMED BY ASOS.

1031 PM     HAIL             4 NNE AUSTIN            30.36N 97.72W
05/04/2006  M1.25 INCH       TRAVIS             TX   PUBLIC

            REPORTED NEAR HIGHLAND MALL AT HWY 290 AT IH 35.

1035 PM     TSTM WND DMG     10 N AUSTIN             30.45N 97.75W
05/04/2006                   WILLIAMSON         TX   TRAINED SPOTTER

            TREES DOWN AT BRAKER AND METRIC.

1045 PM     TSTM WND DMG     3 SSE AUSTIN            30.27N 97.73W
05/04/2006                   TRAVIS             TX   TRAINED SPOTTER

            VERY LARGE TREE LIMBS REPORTED DOWN AT WICKERSHAM AND
            RIVERSIDE DRIVE.

1047 PM     TSTM WND DMG     5 SW AUSTIN             30.25N 97.81W
05/04/2006                   TRAVIS             TX   PUBLIC

            TREE DOWN BLOCKING THREE LANES OF TRAFFIC AT SOUTH LAMAR
            BLVD NEAR BRODIE OAKS SHOPPING CENTER.

1050 PM     HAIL             6 SE AUSTIN             30.24N 97.68W
05/04/2006  M1.25 INCH       TRAVIS             TX   PUBLIC

            REPORTED BY FEDEX CARGO/SHIPPING FACILITY ON NORTHWEST
            SIDE OF AUSTIN BERGSTROM INTERNATIONAL AIRPORT.

1100 PM     TSTM WND GST     10 N LOCKHART           30.02N 97.68W
05/04/2006  E70 MPH          CALDWELL           TX   AMATEUR RADIO

            JCT OF HWYS 183 AND 21.

1108 PM     HAIL             1 E MUSTANG RIDGE       30.06N 97.67W
05/04/2006  M1.75 INCH       CALDWELL           TX   PUBLIC

1110 PM     HAIL             CEDAR CREEK             30.08N 97.50W
05/04/2006  M0.75 INCH       BASTROP            TX   TRAINED SPOTTER

1110 PM     TSTM WND DMG     LOCKHART                29.87N 97.68W
05/04/2006                   CALDWELL           TX   AMATEUR RADIO

            DOWNED TREE BLOCKING ROADWAY.

1110 PM     HAIL             13 N SAN ANTONIO        29.65N 98.51W
05/04/2006  E1.00 INCH       BEXAR              TX   TRAINED SPOTTER

1125 PM     HAIL             15 NW SAN ANTONIO       29.61N 98.68W
05/04/2006  M0.75 INCH       BEXAR              TX   TRAINED SPOTTER

            VANCE JACKSON AND DEZAVALA.

1230 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
05/05/2006                   BEXAR              TX   BROADCAST MEDIA

            18 HIGH WATER RESCUES IN ONE HOUR.

&&

WR

The radar

The Austin/San Antonio radar (KEWX), 64 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Medina

When
May 5, 6:08 PM CST to 6:20 PM CST
Where
Medina County, Natalia
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.467, -98.633

Hail, Bexar

When
May 5, 6:40 PM CST to 6:50 PM CST
Where
Bexar County, Leon Vly
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.100, -98.583

Hail, Atascosa

When
May 5, 7:20 PM CST to 7:30 PM CST
Where
Atascosa County, 5 mi N of Poteet
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.133, -98.500

Hail, Bexar

When
May 5, 8:05 PM CST to 8:15 PM CST
Where
Bexar County, 20 mi S of San Antonio
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
29.183, -98.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506716, 5507292, 5507293, 5507294.